0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

Letters   |    
Electroconvulsive Therapy Induced Hyperammonemia and Delirium: a Case Report
Pin-Hsin Lee, M.D.; Kuo-Tung Chiang, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2014;26:E46-E47. doi:10.1176/appi.neuropsych.13050105
View Author and Article Information

The authors report no financial relationships with commercial interests.

From the Department of Psychiatry, Beitou Branch, Tri-Service General Hospital, No. 60, Xinmin Road, Beitou District, Taipei City 112, Taiwan (PHL, KTC).

Send correspondence to Dr. Chiang; e-mail: cocca0805@yahoo.com.tw

Copyright © 2014 by the American Psychiatric Association

Received May 13, 2013; Revised May 16, 2013; Accepted May 16, 2014.

Extract

To the Editor: ECT is an effective, safe, and tolerable treatment for psychiatric disorders, including depression, schizophrenia, and bipolar disorders. It is also applied to medication-resistant psychiatric disorders. However, somatic and cognitive side effects such as headache, nausea, memory disturbances, and delirium are commonly reported after ECT.1,2 The most worrisome cognitive side effect is potentially life-threatening delirium, which may become the limitation of ECT. Postictal delirium usually resolves rapidly, but prolonged delirium sometimes occurs and may last from hours to several days.3 Structural, metabolic, endocrine disturbances, and medications may cause prolonged delirium.3 Hyperammonemia, which causes an acute onset of impaired consciousness, lethargy, and focal neurological signs or symptoms, is also one important condition to be monitored.35

Figures in this Article

First Page Preview

View Large
First page PDF preview
Your Session has timed out. Please sign back in to continue.
Sign In Your Session has timed out. Please sign back in to continue.
Sign In to Access Full Content
 
Username
Password
Sign in via Athens (What is this?)
Athens is a service for single sign-on which enables access to all of an institution's subscriptions on- or off-site.
Not a subscriber?

Subscribe Now/Learn More

PsychiatryOnline subscription options offer access to the DSM-5 library, books, journals, CME, and patient resources. This all-in-one virtual library provides psychiatrists and mental health professionals with key resources for diagnosis, treatment, research, and professional development.

Need more help? PsychiatryOnline Customer Service may be reached by emailing PsychiatryOnline@psych.org or by calling 800-368-5777 (in the U.S.) or 703-907-7322 (outside the U.S.).

+

References

Baghai  TC;  Möller  HJ:  Electroconvulsive therapy and its different indications.  Dialogues Clin Neurosci 2008; 10:105–117
[PubMed]
 
Ingram  A;  Saling  MM;  Schweitzer  I:  Cognitive side effects of brief pulse electroconvulsive therapy: a review.  J ECT 2008; 24:3–9
[CrossRef] | [PubMed]
 
Krauss  G;  Theodore  WH:  Treatment strategies in the postictal state.  Epilepsy Behav 2010; 19:188–190
[CrossRef] | [PubMed]
 
Carr  RB;  Shrewsbury  K:  Hyperammonemia due to valproic acid in the psychiatric setting.  Am J Psychiatry 2007; 164:1020–1027
[CrossRef] | [PubMed]
 
Weng  TI;  Shih  FF;  Chen  WJ:  Unusual causes of hyperammonemia in the ED.  Am J Emerg Med 2004; 22:105–107
[CrossRef] | [PubMed]
 
Liu  KT;  Lee  CW;  Yang  SC  et al:  Postictal transient hyperammonemia as an indicator of seizure disorder.  Eur Neurol 2010; 64:46–50
[CrossRef] | [PubMed]
 
Hung  TY;  Chen  CC;  Wang  TL  et al:  Transient hyperammonemia in seizures: a prospective study.  Epilepsia 2011; 52:2043–2049
[CrossRef] | [PubMed]
 
Tomita  K;  Otani  N;  Omata  F  et al:  Clinical significance of plasma ammonia in patients with generalized convulsion.  Intern Med 2011; 50:2297–2301
[CrossRef] | [PubMed]
 
Häberle  J:  Clinical practice: the management of hyperammonemia.  Eur J Pediatr 2011; 170:21–34
[CrossRef] | [PubMed]
 
Chopra  A;  Kolla  BP;  Mansukhani  MP  et al:  Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management.  Gen Hosp Psychiatry 2012; 34:290–298
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 27.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 52.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
Electroconvulsive therapy induced hyperammonemia and delirium: a case report. J Neuropsychiatry Clin Neurosci 2014;26(2):E46-7.